A 50-year-old man with multiple psychiatric comorbidities including major depressive disorder and general anxiety disorder presented to the emergency room (ER) with altered mental status, immobility and mutism. The patient was unresponsive to commands and unable to provide any history. In the ER he was given a provisional diagnosis of cerebrovascular accident (CVA). Vital signs on admission were stable. On physical examination, he exhibited grimacing, muscle rigidity and areflexia. Workup for CVA and infectious aetiology was unremarkable and the patient’s urine toxicology screen was negative. History from the patient’s family revealed that 4 days prior to presentation, the patient had discontinued his prescribed dose of alprazolam 1 mg four times per day. The patient was diagnosed with catatonia due to benzodiazepine withdrawal and had gradual return to baseline with administration of lorazepam 1 mg intravenous three times per day.
- drugs: psychiatry
- medical management
- contraindications and precautions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Patient consent for publication Obtained.
Contributors All authors were involved in the management of this case. This manuscript was written by SI and supervised by CB, FA, and TL.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.